Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
134 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What could cause abdominal bloating, diarrhea and vomiting in a 36-year-old schizophrenic patient?

My 36 year old son has constant diahhrea vomits daily, his stomach is hugh. his doctor office called and said his alkaline, neutrophils, are high. My son has schizophrenia and takes 4 medications. We can t get into the doctor for 2 more weeks, should we wait that long? He only eats once a day and its a very small amount he gets full fast so I can t see how his belly got so big???
Thu, 5 Sep 2019
Report Abuse
Neurologist 's  Response
Hello,

This enlarged belly seems to be something quite new and abnormal in terms of USUAL body shape and size. It sounds like he is producing an awful lot of gas resulting in ABDOMINAL DISTENTION.

One reason could be the presence of H.Pylori which is a common infection in the stomach and is easily tested for and treated with certain antibiotics.

The elevated neutrophil count may be signaling some type of infection. The elevated ALP (alkaline phosphatase) levels could indicate some type of liver or gall bladder issue and this could also account for the increased amount of gas being produced in the GI tract.

If he has diarrhea and vomits daily and doesn't eat very well then, my concern is for dehydration that can set in quickly.

If the doctor's office is not willing to some how get an appointment for him then, I would recommend 2 choices.

An URGENT CARE CENTER which may be able to at least make sure he's well hydrated and stays that way until the doctor's appointment OR ER where again they can make a decision whether he needs some immediate treatment with antibiotics, IV's, or some other diagnostic testing to tell what's going on with the liver and gall bladder to start with.

Is your son by any chance having trouble with excessive use of alcohol because some of these symptoms could also suggest a form of hepatitis-related to alcohol use?

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Dariush Saghafi, Neurologist
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I am one day out of emergency room. I went in for severe dehydration from vomiting and diarrhea. Each episode of this over the last 30 years has...